Proportional representation within the limits of liberalism alone

van der Hout, Eliora and McGann, Anthony J. (2009) Proportional representation within the limits of liberalism alone. British Journal of Political Science, 39 (4). pp. 735-754. ISSN 0007-1234

Full text not available in this repository.Request a copy from the Strathclyde author

Abstract

This article provides a justification of proportional representation (PR) in strictly liberal terms. Previous justifications of proportional representation have tended to be based either on its intuitive fairness to political parties, or on its being fair to social groups. The arguments of critics of PR, we argue, likewise rely on fairness to group identities. In contrast, our result shows that proportionality is logically implied by liberal equality, that is, by the requirement that all individual voters be treated equally. Thus we provide a justification for PR in terms of the theory of voting, similar to May's theorem for majority rule.